Secondary Logo

Journal Logo

Correspondence

Increasing morbidity from myocardial infarction during HIV protease inhibitor treatment?

Jütte, Alexandera; Schwenk, Achima; Franzen, Caspara; Römer, Katjaa; Diet, Frankb; Diehl, Volkera; Fätkenheuer, Gerda; Salzberger, Bernda

Author Information
  • Free

Abstract

We have recently observed five cases of myocardial infarction (MI) within 6 months in one HIV outpatient department. All patients had been on protease inhibitor (PI) treatment for a median of 10 months. As lipid abnormalities [1] and single cases of MI [2-6] have been reported in patients treated with these drugs, we examined retrospectively the incidence of MI in HIV patients depending on PI treatment.

Between December 1997 and June 1998, five men were diagnosed with MI. The clinical characteristics are given in Table 1. Preceding angina for 4 weeks was only present in patient no. 2. Outcome was uneventful in three cases. Clinical progression of coronary heart disease (CHD) in patient no. 2 was manifested by recurrent angina pectoris 4 months later. Coronary angiography showed progressing CHD with a 90% restenosis of the right coronary artery, a new 50% stenosis of the left anterior descendent artery, and a 50% reduced ejection fraction. Despite percutaneous coronary angioplasty and stenting of the right coronary artery the patient suffers from stable exertion angina. Patient no. 4 suffers from reduced exertion capacity attributable to a 50% reduced ejection fraction.

Table 1
Table 1:
Clinical characteristics of patients

This case series prompted us to determine the incidence of MI in HIV-infected patients with and without PI treatment. Patients without a history of CHD before to the diagnosis of HIV infection were retrospectively divided into two cohorts: (i) all patients receiving antiretroviral treatment without PI between January 1990 and August 1998 (n=951, 526527 days of observation); and (ii) all patients receiving PI between January 1995 and August 1998 (n=373, 171383 days). The cohorts did not differ in age or observation time. Three cases of MI were identified in cohort I, five cases in cohort II. The infarction rate was 0.21 per 100 patient years in cohort I (95% confidence interval, 0.06-0.54) and 1.06 per 100 patient years in cohort II (95% confidence interval, 0.42-2.24). The difference between cohorts I and II was statistically significant by Fisher‚s exact test (P=0.025).

Our finding is the largest case series of MI associated with PI use published to date. The incidence found is greater than the previously reported with 0.38 events per 100 patient years[6]. These data would be consistent with a fivefold increased risk of MI in PI-treated patients compared with untreated controls, but data from larger cohort studies will be required to establish a significant association.

All patients had various risk factors for CHD. Cholesterol and triglyceride levels had been abnormal before PI treatment in two patients, and increased during PI treatment in all cases. The pathogenic link between PI treatment and MI remains open at present because the time from the start of PI treatment to MI was shorter in our series than had previously been reported[2-6]. Rapid progression of atherosclerosis was evident in patient no. 2, in whom cardiac catheterization was conducted twice within 4 months. The combination of hypercholesterolaemia, hypertriglyceridaemia, and other risk factors may have synergistically promoted the acceleration of CHD[7]. Like other infections, advanced HIV disease is associated with hypertriglyceridaemia[8]. Only recently has hypertriglyceridaemia been addressed as an independent risk factor[9]. PI treatment markedly increases triglycerides and cholesterol[10]. No clearcut association between lipodystrophy syndrome, plasma hyperlipidaemia, and the risk of atherosclerotic disease has been observed, and none of our patients showed any signs of lipodystrophy.

Hypercoagulability may play a role in the pathogenesis of MI. An increased concentration of fibrinogen has been proposed as a link between inflammatory states and CHD risk[11], but was only found in patient no. 3. PI have been associated with coagulation disorders in haemophiliacs [12] and portal vein thrombosis[13]. However, no special investigations into coagulation were undertaken in our patients.

In conclusion, PI treatment probably exposes HIV-infected patients to an increased risk of CHD. CHD has been infrequently reported in HIV infection, and there are no reliable data about the previous and current incidence[14,15]. More research into the relative risk increase, if any, and into its pathogenesis is needed. The rapid development of CHD in most reported cases suggests synergy between alterations of lipid metabolism, of coagulation, or of antecedent risk factors. Awaiting the results of such research, treatment with triglyceride and cholesterol-lowering drugs and the reduction of risk factors such as smoking should become integral parts of clinical care for HIV patients.

References

1. Sullivan AK, Nelson MR. Marked lyperlipidemia on ritonavir therapy [letter]. AIDS 1997, 11:938-939.
2. Behrens G, Schmidt H, Meyer D, Stoll M, Schmidt RE. Vascular complications associated with use of HIV-protease inhibitors [Correspondence]. Lancet 1998, 351:1958.
3. Eriksson U, Opravil M, Amann FW, Schaffner A. Is treatment with ritonavir a risk factor for myocardial infarction in HIV-infected patients? [letter] AIDS 1998, 12:2079-2080.
4. Gallet B, Pulik M, Genet P, Chedin P, Hiltgen M. Vascular complications associated with use of HIV-protease inhibitors [Correspondence]. Lancet 1998, 351:1958-1959.
5. Henry K, Melrow H, Huebsch J, Hermundson J, Levine C, Swensen L, Daley J. Severe coronary heart disease with protease inhibitors. Lancet 1998, 351:1328.
6. Vittecoq D, Escaut L, Monsuez JJ. Vascular complications associated with use of HIV-protease inhibitors [Correspondence]. Lancet 1998, 351:1958-1959.
7. Berenson GS, Srinivasan SR, Bao W, Newman WP III, Tracy RE, Wattigny WA. Association between multiple cardiovascular risk factors and atherosclerosis in children and young adults. N Engl J Med 1998, 338:1650-1656.
8. Grunfeld C, Feingold KR. Regulation of lipid metabolism by cytokines during host defense. Nutrition 1996, 12 (1 Suppl.):24-26.
9. Austin MA, Hokanson JE, Edwards KL. Hypertriglyceridemia as a cardiovascular risk factor. Am J Cardiol 1998, 81:7B-12B.
10. Carr A, Samaras K, Burton S, et al. A syndrome of peripheral lipodystrophy, hyperlipidemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS 1998, 12:F51-F58.
11. Mattila KJ, Valtonen VV, Nieminen MS, Asikainen S. Role of infection as a risk factor for atherosclerosis, myocardial infarction, and stroke. Clin Infect Dis 1998, 26:719-734.
12. Ginsburg C, Salmon-Ceron D, Vassilief D, et al. Unusual occurence of spontaneous haematomas in three asymptomatic HIV infected haemophilia patients a few days after the onset of ritonavir treatment [letter]. AIDS 1997, 11:388-389.
13. Carr A, Brown D, Cooper DA. Portal vein thrombosis in patients receiving indinavir, an HIV protease inhibitor [letter]. AIDS 1997, 11:1657-1658.
14. Barbaro G, Di Lorenzo G, Grisorio B, Barbarini G, and The Gruppo Italiano Per Lo Studio Cardiologico Die Pazienti Affeti Da AIDS Investigators. Cardiac involvement in the acquired immunodeficiency syndrome: a multicenter clinical-pathological study. AIDS Res Hum Retroviruses 1998, 14:1071-1077.
15. Yunis NA, Stone V. Cardiac manifestations of HIV/AIDS: a review of disease spectrum and clinical management. J Acquired Immune Defic Syndr Hum Retrovirol 1998, 18:145-154.
© 1999 Lippincott Williams & Wilkins, Inc.